Cholesterol-lowering drug causing side effects in long-term users: CCMB study
Statins are one of the top selling drugs in the world and are used to lower cholesterol. These drugs work by inhibiting a key enzyme (HMG-CoA reductase) needed to make cholesterol in our body.
Still, statins have been reported to give rise to serious side effects in long-term users, but the molecular basis for these side effects is unclear. Recent work by Professor Amitabha Chattopadhyay’s group at the CSIR-Centre for Cellular and Molecular Biology (CCMB) has shown that statins can also induce changes in cell architecture, possibly leading to side effects.
The architecture of a cell called the cytoskeleton is made up of proteins like actins that form polymers. These help cells maintain their shape and size. Professor Chattopadhyay’s study showed that statins could induce polymerization of the cytoskeleton, in addition to lowering cholesterol.
Published in the Journal of Lipid Research (by the American Society of Biochemistry and Molecular Biology), the study showed that statins affect ‘actins’ or proteins in the cytoskeleton. “Our results constitute one of the first comprehensive reports providing a molecular basis for reported side effects of statin therapy,” said Parijat Sarkar, the paper’s first author.
“These findings may provide vital clues to dissect the biochemical processes that give rise to statin adverse effects, helping to develop better drugs in the future,” Professor Chattopadhyay added in an official statement.